Monday, April 9, 2012

Blogs to Boards: Question 6

This is the fourth in a series of 41 posts from both GeriPal and Pallimed to get our physician readers ready for the hospice and palliative medicine boards. Every week GeriPal and Pallimed will alternate publishing a new question, as well as a discussion of possible answers to the question (click here for the full list of questions).  

We welcome comments about any aspects of the questions or the answers/discussions.  The feedback that we hope to get in the comment sections of the post will help us all learn important aspects for the boards. We also welcome an interdisciplinary viewpoint when answering these questions, so even if you are not taking the medical boards, your input is still very much welcome.

You visit a patient at home receiving hospice care for cancer. Her pain has been well controlled with long acting morphine 60mg BID and occasional PRN doses of short acting liquid morphine (10mg) over the past few weeks: she had been tolerating this well. She has had recent progressive functional decline and is currently at a PPS of 20%. In the last 24 hours the patient has vomited and has been more lethargic and having difficulty swallowing pills. She appears uncomfortable. In your examination you see a very thin patient who appears to be dying with a prognosis in the few days to a week range.

The patient’s son is a respiratory therapist at a hospital and is insisting you change the patient’s opioid to a fentanyl patch because “it is less sedating than morphine.”

The best response is:

a) Because the patient is cachectic, you tell the family that fentanyl transdermal patches are not indicated because the medication will not be absorbed.

b) Agree with the son and convert the patient to a 37.5mcg/hr fentanyl patch with oral morphine liquid 10mg q1 hour PRN

c) Because the fentanyl will not be effective for over 24 hours, continue the long acting morphine sulfate 60mg BID but give it rectally instead of by mouth

d) Suggest starting a morphine infusion via her port at 1.7mg/hr basal with a 3mg q30min bolus PRN after talking with the son about his concerns about sedation.


Pallimed | Blogger Template adapted from Mash2 by Bloggermint